Alert archive / Ohio / Flood Watches in 2021

Flood Watch 2, NWS Wilmington, OH

September 21, 20215 counties in Ohio

NWS Wilmington, OH issued this flood watch at Sep 21, 2021, 3:02 PM EDT for 5 counties in Ohio. It took effect at Sep 21, 2021, 8:00 PM EDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2021, 3:02 PM EDT (19:02 UTC)
In effect from
Sep 21, 2021, 8:00 PM EDT
Expired
Sep 22, 2021, 11:17 PM EDT
In force
27 hr
Issued by
NWS Wilmington, OH
Flood severity
None

Counties Auglaize County, OH, Darke County, OH, Hardin County, OH, Mercer County, OH, Shelby County, OH

The radar

The Cincinnati radar (KILN), 120 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WGUS61 KILN 211902
FFAILN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wilmington OH
302 PM EDT Tue Sep 21 2021

OHZ026-034-035-042-043-220315-
/O.NEW.KILN.FA.A.0002.210922T0000Z-210923T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin-Mercer-Auglaize-Darke-Shelby-
Including the cities of St. Marys, Kenton, Sidney, Ada, Greenville, 
Celina, Wapakoneta, and Coldwater
302 PM EDT Tue Sep 21 2021

...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH LATE 
WEDNESDAY NIGHT...

The National Weather Service in Wilmington has issued a

* Flood Watch for a portion of West Central Ohio, including the 
  following counties, Auglaize, Darke, Hardin, Mercer and Shelby.

* From 8 PM EDT this evening through late Wednesday night.

* A band of heavy rain will form tonight and may persist into 
  Wednesday afternoon leading to potential for flooding. There is 
  still some uncertainty on how much rain will fall and where the 
  axis of heaviest rainfall will occur. Rainfall amounts could 
  possibly be between 2 to 4 inches with locally higher amounts in 
  the heaviest rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area, especially those living in areas prone to 
flooding, should be prepared to take action should flooding develop. 
Monitor the latest forecasts and be alert for possible flood 
warnings.

&&

$$

Campbell
5 follow-up statements
801 
WGUS61 KILN 220232
FFAILN

Flood Watch
National Weather Service Wilmington OH
1032 PM EDT Tue Sep 21 2021

OHZ026-034-035-042-043-221045-
/O.CON.KILN.FA.A.0002.000000T0000Z-210923T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin-Mercer-Auglaize-Darke-Shelby-
Including the cities of St. Marys, Kenton, Sidney, Ada, Greenville, 
Celina, Wapakoneta, and Coldwater
1032 PM EDT Tue Sep 21 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE WEDNESDAY NIGHT...

The Flood Watch continues for

* A portion of West Central Ohio, including the following counties, 
  Auglaize, Darke, Hardin, Mercer and Shelby.

* Through late Wednesday night.

* A band of heavy rain will form tonight and may persist into 
  Wednesday afternoon leading to potential for flooding. There is 
  still some uncertainty on how much rain will fall and where the 
  axis of heaviest rainfall will occur. Rainfall amounts could 
  possibly be between 2 to 4 inches with locally higher amounts in 
  the heaviest rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area, especially those living in areas prone to 
flooding, should be prepared to take action should flooding develop. 
Monitor the latest forecasts and be alert for possible flood 
warnings.

&&

$$

McGinnis
387 
WGUS61 KILN 220806
FFAILN

Flood Watch
National Weather Service Wilmington OH
406 AM EDT Wed Sep 22 2021

OHZ026-034-035-042-043-221615-
/O.CON.KILN.FA.A.0002.000000T0000Z-210923T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin-Mercer-Auglaize-Darke-Shelby-
Including the cities of St. Marys, Kenton, Sidney, Ada, Greenville, 
Celina, Wapakoneta, and Coldwater
406 AM EDT Wed Sep 22 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flood Watch continues for

* A portion of West Central Ohio, including the following counties, 
  Auglaize, Darke, Hardin, Mercer and Shelby.

* Through late tonight.

* Rainfall will continue over the region through the bulk of the day 
  today, ending in most areas during the late evening. The heaviest 
  and most steady rain will occur this morning and again this 
  afternoon and early evening. Expect rainfall totals of 3 to 4 
  inches over the watch area, with locally higher amounts possible 
  where storms persist over any one particular area. This rainfall 
  will create rises on area creeks and streams and could produce 
  flooding for low lying areas and other spots with poor drainage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area, especially those living in areas prone to 
flooding, should be prepared to take action should flooding develop. 
Monitor the latest forecasts and be alert for possible flood 
warnings.

&&

$$

Franks
923 
WGUS61 KILN 221258
FFAILN

Flood Watch
National Weather Service Wilmington OH
858 AM EDT Wed Sep 22 2021

OHZ026-034-035-042-043-222200-
/O.CON.KILN.FA.A.0002.000000T0000Z-210923T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin-Mercer-Auglaize-Darke-Shelby-
Including the cities of St. Marys, Kenton, Sidney, Ada, Greenville, 
Celina, Wapakoneta, and Coldwater
858 AM EDT Wed Sep 22 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flood Watch continues for

* A portion of West Central Ohio, including the following counties, 
  Auglaize, Darke, Hardin, Mercer and Shelby.

* Through late tonight.

* Rainfall will continue over the region through the bulk of the day 
  before ending in most areas during the late evening. The heaviest 
  and most steady rain will occur this afternoon and evening. Expect 
  rainfall totals of 3 to 4 inches over the watch area, with locally 
  higher amounts possible where storms persist over any one 
  particular area. This rainfall will create rises on area creeks 
  and streams and could produce flooding for low lying areas and 
  other spots with poor drainage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area, especially those living in areas prone to 
flooding, should be prepared to take action should flooding develop. 
Monitor the latest forecasts and be alert for possible flood 
warnings.

&&

$$

Campbell
114 
WGUS61 KILN 221858
FFAILN

Flood Watch
National Weather Service Wilmington OH
258 PM EDT Wed Sep 22 2021

OHZ026-034-035-042-043-230600-
/O.CON.KILN.FA.A.0002.000000T0000Z-210923T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin-Mercer-Auglaize-Darke-Shelby-
Including the cities of St. Marys, Kenton, Sidney, Ada, Greenville, 
Celina, Wapakoneta, and Coldwater
258 PM EDT Wed Sep 22 2021

...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY...

The Flood Watch continues for

* A portion of West Central Ohio, including the following counties, 
  Auglaize, Darke, Hardin, Mercer and Shelby.

* Until 2 AM EDT Thursday.

* Rainfall will continue over the region through this evening before 
  ending in most areas overnight. The heaviest and most steady rain 
  will occur this evening. Expect additional rainfall totals of 1 to 
  2 inches over the watch area, with locally higher amounts possible 
  where showers persist over any one particular area. This rainfall 
  will create rises on area creeks and streams and could produce 
  flooding for low lying areas and other spots with poor drainage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area, especially those living in areas prone to 
flooding, should be prepared to take action should flooding develop. 
Monitor the latest forecasts and be alert for possible flood 
warnings.

&&

$$

Campbell
986 
WGUS61 KILN 230317
FFAILN

Flood Watch
National Weather Service Wilmington OH
1117 PM EDT Wed Sep 22 2021

OHZ026-034-035-042-043-230430-
/O.CAN.KILN.FA.A.0002.000000T0000Z-210923T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin-Mercer-Auglaize-Darke-Shelby-
Including the cities of St. Marys, Kenton, Sidney, Ada, Greenville, 
Celina, Wapakoneta, and Coldwater
1117 PM EDT Wed Sep 22 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of West Central Ohio, including the 
following counties, Auglaize, Darke, Hardin, Mercer and Shelby has 
been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

McGinnis

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flood watch went out at Sep 21, 1:07 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 21, 1:07 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
107 PM EDT Tue Sep 21 2021

.SYNOPSIS...
A surface cold front and upper level longwave trough will
approach the region today with a warm and moist southerly flow
ahead of them. This moisture will be wrung out as rain and
showers through today, then widespread steady to moderate rain
and showers overnight as the cold front crosses east through the
Ohio Valley. The upper low will transition from a longwave
trough over Indiana at daybreak Wednesday to a cutoff low near
Cincinnati in the evening, promoting a broad source of lift and
more rain before exiting overnight Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A broad upper level trough is approaching the Ohio Valley from the
west this morning along with a fairly strong surface cold front. A
northern stream of upper level energy across Hudson Bay has already
lead surface cyclogenesis well to the north into Canada. As the day
progresses, a southern stream of upper level energy dives into the
central Mississippi River Valley and leads to surface cyclogenesis
near Memphis this afternoon along the surface front. In the
meantime, the Ohio Valley remains east of the front, upper level
troughing, and areas of cyclogenesis today.

Warm, moist, southerly flow ahead of the these features keeps
persistent showers chances and cloud cover in place all day.
Lack of a clear forcing mechanism most of the day makes it
difficult to pinpoint any clear uptick in shower activity until
later in the day with mainly chance/slight chance shower
activity persisting everywhere. Shower chances will then
increase tonight as the upper level trough, surface front, and
deepening surface cyclone approach the region from the west.
Forecast highs are only in the upper 70s today due to cloud
cover and shower activity.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Active frontal passage overnight with showers and thunderstorms
and a steady moderate to sometimes heavy rainfall. Winds will
turn northerly at 15 mph or so and see gusts to 20-25 mph. This
will primarily occur in the northwest CWA, where the southeast
and east will see the frontal passage later overnight and the
subsequent heavier rainfall early Wednesday.

The focus of the highest rainfall will lie in the far northwest
CWA where closer to 4" may occur over sections of Mercer,
Auglaize, and northwest Hardin counties. A swath of 3" or more
is progged to be found in the northern Whitewater valley, along
the I-70 corridor to I-75, then jog northeast through Champaign
County, southwest of Bellefontaine and lastly through northern
Union County. These amounts are storm-total and rough by
nature. Higher amounts will likely occur, but the overall take
is a soaker beginning today and ending late Wednesday
evening/overnight.

While rises on creeks, streams, and rivers will occur along with
nuisance urban flooding due to slower or clogged drains, the
prolonged nature of this event does not shout for the messaging
of a flood watch at this time.

Overnight lows tonight will dip into the mid 50s in the
northwest, lower 60s along and east of the Scioto River. Add a
handful of degrees to Wednesday for highs and it will seem a
rather raw and blustery day ranging from the upper 50s in the
west to upper 60s in the east.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Models have come into better alignment in terms of synoptic
scale features during the immediate long term period.

For Wednesday night, mid level closed low over the middle Ohio
Valley will continue to deepen as it slowly lifts north toward
southeast lower Michigan. Meanwhile, associated surface low will
also deepen as it pivots back to the northwest toward lower
southeast Michigan. An area of mid level deformation will result
in ongoing showers, some locally heavy, across northern and
western locations. Intensity and coverage will decrease toward
the southeast CWFA where a potential dry slot may develop. It
will be a raw night for the most part as winds stay up in the
wake of the surface low. Lows will generally range from 45 to
50.

On Thursday, the whole system will undergo occlusion as it
lifts to the north. The threat for showers will subsequently
decrease from south to north with skies becoming partly cloudy
by the afternoon hours. Additional rainfall amounts during the
the Wednesday night/Thursday time frame will range from near an
inch across west central Ohio to around a tenth of an inch near
the far southeast. It will be below normal with highs mainly in
the lower 60s.

For Thursday night, the occluded system will pull northeast as
an upstream "kicker" system digs southeast toward the northern
Plains. High pressure will build east into the Ohio Valley,
allowing skies to clear. It will be cool with lows in the mid to
upper 40s.

For the period Friday into Friday night, high pressure will
move east while a mid level trough and cold front approach from
the northwest. We should eek out a mostly sunny day with clouds
increasing Friday night along with a chance of showers. Highs in
the upper 60s to the lower 70s will drop into the lower 50s.

The mid level trough and cold front will quickly traverse the
Great Lakes and Ohio Valley Saturday into Saturday night. The
threat for showers is forecast on Saturday with conditions
drying out Saturday night. Highs in the upper 60s to the lower
70s will fall into the 45 to 50 degree range.

Under a northwest flow pattern aloft, high pressure will return
for the beginning of the week. Temperatures will be close to
seasonal normals.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
A cold front is approaching the Ohio Valley from the west. Warm,
moist, southerly flow around 10 knots will continue east of the cold
front this afternoon leading to cloudy skies and abundant low level
moisture. Although skies will remain overcast today, improving
ceilings and visibilities are expected this afternoon into the
evening as an area of showers from this morning continues moving
east. MVFR ceilings are likely by 1800Z followed by VFR ceilings
being possible around 2300Z.

MVFR/VFR conditions will be briefly lived and are likely to quickly
drop off around to IFR conditions from 0400-0600Z at the TAF sites
due to widespread showers, and perhaps a few thunderstorms, along
the cold front. Covered this shower activity with SHRA since
probability of lightning is too low for inclusion in the TAFs
despite rainfall being likely (lack of instability). LIFR dropouts
are also likely to occur in the heaviest showers although are too
brief to include in the TAFs for now.

The cold front pushes southeast through the TAF sites Wednesday
morning shifting winds to the northwest from 10-15 knots with higher
gusts. IFR ceilings likely persist behind the cold front Wednesday
morning along with scattered shower activity.

OUTLOOK... MVFR/IFR ceilings may linger into Wednesday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Campbell
SHORT TERM...Franks
LONG TERM...Hickman
AVIATION...Campbell
Hazardous weather outlook, Sep 21, 9:02 AM EDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
902 AM EDT Tue Sep 21 2021

INZ050-058-059-066-073>075-080-KYZ089>091-OHZ026-034-035-042>044-051-
060-061-070-077-221315-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Miami-Preble-Montgomery-Butler-Hamilton-
902 AM EDT Tue Sep 21 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and tonight.

A cold front will approach from the west tonight leading to the onset
of a prolonged period of moderate to heavy rainfall. Localized
flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Ongoing moderate to heavy rainfall Wednesday will lead to the
potential of localized flooding through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ092>100-OHZ045-046-052>056-062>065-071>074-078>082-088-221315-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Union OH-Delaware-Champaign-Clark-Madison-Franklin OH-Licking-Greene-
Fayette OH-Pickaway-Fairfield-Warren-Clinton-Ross-Hocking-Clermont-
Brown-Highland-Adams-Pike-Scioto-
902 AM EDT Tue Sep 21 2021

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flood Watches in Ohio, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.